Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 11, 2023, 4:53 PM MDT for Cheyenne County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 4:53 PM MDT (22:53 UTC)
- Expired
- May 11, 2023, 5:14 PM MDT
- In force
- 21 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 11:22 AM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981
WFUS53 KGLD 112253
TORGLD
COC017-112345-
/O.NEW.KGLD.TO.W.0026.230511T2253Z-230511T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
453 PM MDT Thu May 11 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
East central Cheyenne County in east central Colorado...
* Until 545 PM MDT.
* At 453 PM MDT, a confirmed tornado was located 10 miles west of
Weskan, or 10 miles east of Cheyenne Wells, moving northwest at 10
mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado near Arapahoe.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Cheyenne County in east central Colorado, including
the following locations... Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3885 10210 3880 10217 3889 10228 3895 10218
TIME...MOT...LOC 2253Z 141DEG 9KT 3886 10216
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Trigg2 follow-up statements
262
WWUS53 KGLD 112310
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
510 PM MDT Thu May 11 2023
COC017-112345-
/O.CON.KGLD.TO.W.0026.000000T0000Z-230511T2345Z/
Cheyenne CO-
510 PM MDT Thu May 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR EASTERN
CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 510 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Cheyenne Wells, moving northwest at
10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3889 10214 3884 10221 3889 10228 3895 10218
TIME...MOT...LOC 2310Z 141DEG 9KT 3889 10220
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Trigg034
WWUS53 KGLD 112314
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
514 PM MDT Thu May 11 2023
COC017-112324-
/O.CAN.KGLD.TO.W.0026.000000T0000Z-230511T2345Z/
Cheyenne CO-
514 PM MDT Thu May 11 2023
...THE TORNADO WARNING FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL
COLORADO IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM MDT for east central
Colorado.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
LAT...LON 3889 10214 3884 10221 3889 10228 3895 10218
TIME...MOT...LOC 2313Z 141DEG 9KT 3890 10221
$$
TriggWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 2:11 PM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 11, 2:11 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Goodland KS 211 PM MDT Thu May 11 2023 .SHORT TERM...(This evening through Friday) Issued at 210 PM MDT Thu May 11 2023 Latest upper air analysis shows a closed low over Southeast CO. Ahead of the closed low was a corridor of rainfall. The corridor was moving northeast while the storms themselves were moving northwest. The environment is becoming very favorable for tornadoes to form. However the environment is too stable for large hail or damaging winds to form. The tornado threat will increase through the afternoon as storms form over the eastern part of the forecast area. Early this evening another round of rainfall will move in from the southwest ahead of the closed low. Depending on where these storms are located with respect to the storm relative helicity will depend on whether they will continue to have a threat for tornadoes. The current HREF data shows the better SRH is ahead of the rain activity. If this holds, the threat for tornadoes should be lower with this round in the evening. More rainfall may move through overnight as the closed low moves through. Since this round will be so close to the center of the closed low, tornado development cannot be ruled out. This round should be out of the forecast area by sunrise Friday. Friday the closed low will move north of the forecast area. As it departs there may be some rain activity wrapping around the back of the closed low over the north part of the forecast area. Since models are usually too fast with the speed of closed lows, wouldn't be surprised if rainfall chances linger around longer tomorrow than currently forecast. Friday night there may be a chance for rain over the far northern part of the forecast area as the closed low departs. .LONG TERM...(Saturday through Thursday) Issued at 210 PM MDT Thu May 11 2023 This part of the forecast continues to be rather blan. The upper level pattern has no discernible features aside from the two ridges over the Pacific Northwest and the Southeast. Because of this weak upper level pattern, have low confidence in the chances for rainfall that are forecast. The GEFS and ECMWF both have rather low chances for rainfall too, which makes sense given the weak upper level flow. Both of these ensembles actually have the better chances for rainfall south of the forecast area. Temperatures will gradually warm through the period as the ridge to the west slowly builds onto the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM MDT Thu May 11 2023 IFR to VFR conditions forecast for the TAFs. The lowest conditions this afternoon through the evening are expected to be under the corridor of rainfall occurring. This corridor will move northeast through the forecast area today and this evening. Visibility could fall to a couple miles in the moderate rainfall for short periods of time. Another round of rainfall will move through both sites this evening. These storms could become more intense than the storms currently ongoing. Behind the storm activity clouds will fall to IFR levels overnight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029. CO...Flood Watch through late tonight for COZ090>092. NE...Flood Watch through late tonight for NEZ079>081. && SHORT TERM...JTL LONG TERM...JTL AVIATION...JTL
Hazardous weather outlook, May 11, 11:30 AM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1130 AM MDT Thu May 11 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... The entire area is in a slight to enhanced risk for severe thunderstorms today and into this evening. All modes of hazards will be possible, including large hail, damaging winds and a few tornadoes. A tornado watch is in effect for the entire Tri-State Area through the afternoon. Flash flooding from heavy rainfall will also be possible, particularly in areas that received heavy rainfall yesterday. A flood watch is in effect for all counties except for Greeley and Wichita counties through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 11, 4:22 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 4 SW MCCOOK 40.16N 100.67W
05/11/2023 RED WILLOW NE PUBLIC
RELAYED REPORT FROM DISPATCH OF A PUBLIC
REPORT OF A TORNADO ON THE GROUND. COULD NOT
CONFIRM IF IT WAS STILL ON THE GROUND.
&&
KAKLocal storm report, May 11, 4:38 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HEAVY RAIN 2 NNW BLAKEMAN 39.84N 101.13W
05/11/2023 M2.41 INCH RAWLINS KS TRAINED SPOTTER
SPOTTER REPORTED 2.41 INCHES OF RAIN TODAY.
(12 HOUR TOTAL).
&&
KAKLocal storm report, May 11, 4:46 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TORNADO 3 SW WESKAN 38.83N 102.00W
05/11/2023 WALLACE KS TRAINED SPOTTER
SPOTTER REPORTED A MULTI-VORTEX TORNADO JUST
SOUTHWEST OF WESKAN.
&&
KAKLocal storm report, May 11, 4:48 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 3 SE ARAPAHOE 38.82N 102.13W
05/11/2023 CHEYENNE CO TRAINED SPOTTER
TRAINED SPOTTER REPORTED ABOUT 3 MILES
SOUTHEAST OF ARAPAHOE, CO. TORNADOES ARE
SHORT LIVED ONLY LASTING A MINUTE OR SO,
LIFTING, AND DROPPING AGAIN. MULTI-VORTEX
TORNADO REPORTED.
&&
CALocal storm report, May 11, 4:49 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 3 ESE ARAPAHOE 38.83N 102.13W
05/11/2023 CHEYENNE CO TRAINED SPOTTER
SPOTTER REPORTED TWO TORNADOES 2 EAST AND
1.5 MILES SOUTH OF ARAPAHOE.
&&
KAKLocal storm report, May 11, 4:52 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TORNADO 5 ENE WESKAN 38.89N 101.87W
05/11/2023 WALLACE KS TRAINED SPOTTER
REPORT OF A RAIN-WRAPPED, WEAK TORNADO THAT
CROSSED HIGHWAY 40.
&&
CAThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:18 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 27 min |
| May 10, 8:31 PM MDT | Flood Watch | GLD | Cheyenne, Kit Carson, Yuma | 39 hr |
| May 11, 10:31 AM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| May 11, 10:37 AM MDT | Tornado Warning | GLD | Cheyenne | 23 min |
| May 11, 11:46 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 44 min |
| May 11, 11:56 AM MDT | Tornado Warning | GLD | Yuma | 16 min |
| May 11, 12:38 PM MDT | Tornado Warning | GLD | Yuma | 22 min |
| May 11, 1:58 PM MDT | Flash Flood Warning | GLD | Cheyenne, Kit Carson, Yuma | 6 hr |
| May 11, 3:41 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| May 11, 4:18 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| May 11, 4:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 41 min |
| May 11, 4:41 PM MDT | Tornado Warning | GLD | Cheyenne | 19 min |
| May 11, 4:57 PM MDT | Tornado Warning | GLD | Cheyenne | 21 min |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.